Alert archive / Kentucky / Tornado Warnings in 2013

Tornado Warning 64, NWS Paducah, KY

October 31, 2013Graves County, McCracken County, Kentucky

NWS Paducah, KY issued this tornado warning at Oct 31, 2013, 8:42 PM CDT for Graves County, McCracken County, Kentucky. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2013, 8:42 PM CDT (01:42 UTC)
Expired
Oct 31, 2013, 9:15 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Graves County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 19 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 8:50 PM CDTTSTM WND DMGReidland, KYPORCH BLOWN OFF BACK OF HOME ALONG FISHER ROAD.
Oct 31, 8:50 PM CDTTORNADOReidland, KYEF1 TORNADO. WINDS 90 MPH. TORNADO STARTED NEAR FANTASY LANE AND ENDED NEAR THE INTERSECTION OF MYRA DR AND EPPERSON RD. PATH WIDTH 40 YARDS. NUMEROUS LARGE TREE BRANCHES APPROXIMATELY ONE FOOT IN DIAMETER BROKEN OFF OR SPLIT FROM MAIN TREE TRUNKS. ONE LARGE H

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 5:24 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 684 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
684 m²/s²
0-3 km storm-relative helicity
787 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WFUS53 KPAH 010142
TORPAH
KYC083-145-010215-
/O.NEW.KPAH.TO.W.0064.131101T0142Z-131101T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT THU OCT 31 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GRAVES COUNTY IN WESTERN KENTUCKY...
  SOUTHEASTERN MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 915 PM CDT

* AT 839 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A  
  TORNADO WAS SOUTHWEST OF LONE OAK...EAST OF LOVELACEVILLE...AND 
  MOVING NORTHEAST AT 60 MPH. SOUTH PADUCAH AND REIDLAND ARE IN THE
  PATH OF TWO STRONG CIRCULATIONS SEEN ON THE PADUCAH RADAR.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  REIDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3691 8870 3701 8871 3705 8854 3703 8852
      3702 8848 3693 8849
TIME...MOT...LOC 0141Z 245DEG 51KT 3700 8866

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
876 
WWUS53 KPAH 010200
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT THU OCT 31 2013

KYC083-145-010210-
/O.CAN.KPAH.TO.W.0064.000000T0000Z-131101T0215Z/
MCCRACKEN KY-GRAVES KY-
900 PM CDT THU OCT 31 2013

...THE TORNADO WARNING FOR NORTHEASTERN GRAVES AND SOUTHEASTERN
MCCRACKEN COUNTIES IN WESTERN KENTUCKY IS CANCELLED...

LAT...LON 3691 8870 3701 8871 3705 8854 3703 8852
      3702 8848 3693 8849
TIME...MOT...LOC 0200Z 245DEG 51KT 3706 8832

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 31, 7:10 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 31, 7:10 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT Thu Oct 31 2013

.UPDATE...
Updated aviation section.

Vorticity maximum in the mid levels is now punching into wrn parts
of the region, concentrating lift just ahead of it. This has
resulted in a consolidation of showers and tstms into a quasi-linear
convective system (QLCS). We will update the grid forecast again to
reflect this. With anemic mid level lapse rates, tstm activity has
been sporatic at best until the QLCS formed. Most-stable CAPE values
are presently hovering in the 300 j/kg range, and presently it is a
bit uncertain if widespread lightning activity will progress all the
way across the PAH forecast area this evening. Severe wx
possibilities will continue with the line for a few hours.

&&

.SHORT TERM...(This Evening through Saturday night)
ISSUED AT 215 PM CDT THU OCT 31 2013

Wx should become more active here over the next few hours as the
dynamic upper trof ejects ENE from the central Plains, with a cold
front moving into the area this evening. Wind fields are forecast
to strengthen with some weak instability developing as well. As a
result, the severe weather threat is in play, with locally
damaging wind gusts most likely. However a brief tornado or two
cannot be ruled out. PoPs will be high end likely to low end
categorical as overall coverage should be less than what we saw
through the morning hours.

We have seen some impressive gradient wind gusts through the
morning and early afternoon. This may continue from time to time
ahead of the front. Overall though, mostly below Wind Advisory
Criteria.

Should have nearly all of the precip out by 06z or so. Dry weather
is forecast after that as high pressure gradually builds into the
area. In terms of temps, used a blend of GFS and NAM MOS.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 215 PM CDT THU OCT 31 2013

Medium to high confidence with the storm system next week and low
confidence on the exact timing.

High pressure will build into the region at the surface at the start
of the extended with upper level ridging in concert with surface
high. This will provide clear skies Sunday with slightly below
normal temperatures...albeit with plenty of sunshine. Temperatures
will warm up as the high drifts to the east and a trough digs to the
west placing the heartland in a southerly flow. The system next week
seems fairly certain but timing issues persist among the models. The
much slower ECMWF compared to the much faster GFS has prompted pop
mentions for a longer duration than will actually come to fruition.
A strong low level jet of 50 knots will accompany this system. This
combined with showalters nearing zero and k index values >30c will
at least include a chance of elevated thunder. Models do agree on
the system exiting the area by Thursday evening at the latest. Also
pushed back the start time of anything until Tuesday with thunder
chc starting Tuesday night.

&&

.AVIATION...
ISSUED AT 710 PM CDT THU OCT 31 2013

Robust sfc winds are expected to gradually subside overnight to
below 10 kts. However, in addition to lesser convection, a line of
tstms, with a few embedded severe tstms, will progress ewd across
the PAH forecast area this evening, creating brief periods of
MVFR/IFR vsbys and mostly MVFR cigs. A cold front will enter the
region during the evening, providing a wind shift to the west, which
will last through the end of the 00Z TAF period. Generally improving
conditions are expected during the day Fri.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Oct 31, 7:39 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
739 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL
CONTINUE TO MOVE EAST ACROSS THE REGION THROUGH THE EVENING HOURS.
A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY HEAVY RAIN
WILL BE PREVALENT WITH MOST STORMS. MOVEMENT OF THE STORMS WILL BE
EAST AT AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AROUND THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED TONIGHT OVER MUCH OF THE
REGION.

In the hours before

Local storm report, Oct 31, 8:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     STONEFORT               37.62N 88.71W
10/31/2013                   SALINE             IL   LAW ENFORCEMENT

            SIGNS BLOWN OFF OF SUPPORT POLES.

&&

SMITTY
Local storm report, Oct 31, 8:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
811 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG ST. CHARLES             37.19N 87.56W
10/31/2013                   HOPKINS            KY   TRAINED SPOTTER

            LARGE TREE LIMB BLOWN ONTO MOBILE HOME JUST OUTSIDE OF
            TOWN.

&&

SMITTY
Local storm report, Oct 31, 8:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 W HARRISBURG          37.74N 88.59W
10/31/2013  M62 MPH          SALINE             IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Oct 31, 8:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          CARRIER MILLS           37.69N 88.63W
10/31/2013                   SALINE             IL   LAW ENFORCEMENT

            ...UNCONFIRMED...TORNADO REPORTED AT CARRIER MILLS
            HEADING EAST. LATE REPORT.

&&

SMITTY
Local storm report, Oct 31, 8:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     STONEFORT               37.62N 88.71W
10/31/2013                   SALINE             IL   LAW ENFORCEMENT

            ROOF TORN OFF OF HOME IN THE COMMUNITY.

&&

SMITTY
Local storm report, Oct 31, 8:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     MONKEYS EYEBROW         37.19N 88.99W
10/31/2013                   BALLARD            KY   TRAINED SPOTTER

            TREES DOWN.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:05 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken40 min
Oct 31, 8:08 PM CDTTornado WarningPAHBallard, Carlisle37 min
Oct 31, 8:15 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Oct 31, 8:21 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves39 min
Oct 31, 8:23 PM CDTTornado WarningPAHBallard, Carlisle, McCracken37 min
Oct 31, 8:26 PM CDTTornado Warning Tornado observedPAHUnion34 min
Oct 31, 8:39 PM CDTSevere Thunderstorm WarningPAHGraves, Livingston, McCracken, Marshall51 min
Oct 31, 8:52 PM CDTTornado WarningPAHLivingston, Lyon, Marshall23 min
Oct 31, 9:08 PM CDTTornado WarningPAHDaviess, Henderson37 min
Oct 31, 9:14 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall, Trigg31 min
Oct 31, 9:26 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall, Trigg34 min
Oct 31, 9:39 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Trigg36 min
Oct 31, 9:51 PM CDTSevere Thunderstorm WarningPAHChristian39 min
Oct 31, 9:56 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg, Todd49 min

Nearby

Tornado Warnings in Kentucky, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.